October 18, 1976

Myoglobinuria Following Aminocaproic Acid Administration

Author Affiliations

The Johns Hopkins University and Hospital Baltimore

JAMA. 1976;236(16):1845-1846. doi:10.1001/jama.1976.03270170011010

To the Editor.—  ε-Aminocaproic acid (EACA), a specific inhibitor of plasminogen activation, was originally used in low dosage as an antifibrinolytic agent and is now being employed in higher doses in the treatment of hereditary angioneurotic edema. We have recently encountered a 24-year-old woman receiving high doses of EACA who had rhabdomyolysis and myoglobinuria.

Report of a Case.—  The patient, previously reported in detail by Little and Bell,1 has had recurrent painful subcutaneous hemorrhages ascribed to DNA sensitivity for sixteen years. She was initially treated with chloroquine, but approximately seven years ago hemorrhages recurred with increasing frequency. The chloroquine regimen was discontinued, and she was treated with EACA (5 gm when she was symptomatic followed by 1 gm every hour for a maximum of 12 hours). This regimen was followed episodically, at most four to five times per month. After her most recent hemorrhage a course of continuous EACA